Neurology Expert Forum
Pseudotumor Cerebri
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Pseudotumor Cerebri

I was diagnosed with pseudotumor cerebri on July 31, 2002.  I had an opening spinal tap pressure of 29.  In late Sept. I had another spinal tap with an opening pressure of 20.  On Dec 4 the latest pressure was 25 (high pressure symptoms never went away after tap).  I am currently on 2000 mg of Diamox sequels per day.  There has been no improvement in papilledema as of yet.  I see an opthalmologist monthly.  I also have lost 42pounds since July.  My vision is 20/20 so far.  The opthalmologist said that she may have to try to use steroids since my left eye is getting worse (the black spot on the visual field is not widening but if you look at the number of missed lights that is increasing).  My questions are:
1.  What alternatives are there to steroids (I don't want to take them)?
2.  Can too many spinal taps cause damage to your back?
3.  At what point do you recommend a patient get a shunt?
4.  Can increased spinal fluid pressure cause shortness of breath?  Whenever my pressure headaches increase I feel like I'm hyperventilating.  This occurs while standing up, when I lay down I am fine.  Blood pressure is normal, cholesterol is normal. When excercising I feel fine.  All blood tests and mri results are normal.
5.  Is there a link between high estrogen levels and ptc?  My estrogen level was 475 pg/ml and normal for that time of the month would be 156-350 pg/ml.
6.  How long does it normally take for ptc to go away?
7.  What is the purpose of a neurologist in ptc and what should he be looking for?
Thanks,
Cyndy
Related Discussions
Avatar_n_tn
1.Continued weight loss, you;ve done great so far. Other diuretics such as Lasix or hydrochlorothiazide. More invasive treatments include shunts which are devices with tubing that drains the CSF from your brain into the peritoneum (fluid in your abdomen). Also check your medication list to make sure you're not taking anything that can make it worse such as retin A cream for acne or tetracycline.
2.Can lead to scarring or tear of the tissue covering (dura), causing a leak. Sounds like it may be good to have a leak, but this can lead to other problems, too.
3.When you've maxed out on medications and your vision is progressively worsening.
4.The hyperventilation response could be due to the pain
5.Unclear. There have been studies looking at different hormone levels in patients with pseudotumor and everything was basically normal. However, other studies have reported an association with birth control pills and pseudotumor while another study found an elevated level of estrogen in one women with pseudotumor (who also had a genetic disease called Turner's syndrome)and thought it was somehow related.
6.Depends on adequacy and type of treatment. With meds, it can take weeks to months. If the shunt takes, then the pressure comes down and is regulated by the pressure set by the valve. Stability of vision and CSF pressure is what we use to gauge the success of the treatment.
7. Check you out for other neurological deficits such as eye movement problems with formal neurological exam and manage your medications. It's important for the neurologist to make sure this is really pseudotumor and not something else that can cause increased pressure like a tumor. If you haven't already had one, an MRI of the veins in your brain may also be needed for evaluation to make sure there's no blood clot.
Good luck.
5 Comments
Blank
Avatar_n_tn
Hi
I was diagnosed last feb. with pseudotumor cerebri. Openining pressure of 28. I am on 1000mg of diamox. my visual fields are remaining stable. the only problem I am dealing with is the major side effects of the diamox I get kidney stones (and just diagnosed with interstatial cystitis.. I wonder if that is from the diamox too from all of the stones and calcium build up) and numbness/tingling everywhere my hands feet knees face and neck thank God that it comes and goes I too wonder at what point a shunt would be better sometimes My neuro has never mentioned on but the kidney pain is just about equal to the headaches I used to have. I also wonder if this isn't causing long term damage of my kidneys. As for steriods I have been on those they helped my eyes a great deal but added some of the 45 pound I have lost back on, now I am just 25-30lbs over my "ideal weight". I hope you find the answers your looking for good luck
cathy
Blank
Avatar_n_tn
Hi, My name is Kerri and I have had pseudotumor cerebri ( I was diagnosed when I was 17) for 10 years. I was NOT overweight when I was diagnosed although they do say that helps to not be overweight. My questions to you both are this? what medicines are you currently taking? let your pharmacist know so that he can study your medicines to see that they wont interfere with PTC pseudotumor cerebri. Be sure you do this always. there are some antibiotics( cipro,tetracycline) and others that can raise your intracranial pressure. If you have kidney stones and history of that Tell your doctor because that will make it worse for you. I held out for as long as I could and in 1998 had optic nerve sheath fenestration . what they do is cut a slit near the optic nerve in the sheath to relieve pressure. That kept me from going blind and I am forever greatful to my wonderful neuro-opthamologist for that. In january 2002 I received a programmable VP( ventricular peritoneal) shunt. that means they can program me to adjust how slow or fast the shunt is draining with out having to go back in by using a magnet to change the settings. I hope this helps you out and I want you o know there are groups a yahoo ptc group.. look it up this will give you the support you need and answers too maybe..The best way to understand and to overcome is to learn and have great support
Blank
Avatar_n_tn
My daughter has had chronic pain in her head, neck, knees and ankles for months.  Two weeks ago she had her VP shunt replaced.  Although I had been told by 7 previous neurologists that it wasn't a shunt problem, when the 8th doctor (who is wonderful)went into surgery he found it was completely blocked and replaced it.  

I have been told now that she has slit ventrical syndrome.  The new shunt seems to have improved the headaches, but the spinal, knee and ankle pain and her severe muscle spasms have not improved.  She continues to need a lot of narcodic pain medication and muscle relaxants.  

A spinal tap showed her spinal pressure to be 30. What is causing the spinal pressure to be so high and what can be done to help her?  She is a very sweet 16 year old and suffers so much.  We are constantly in the hospital or the emergency room because of pain.  She cannot go to school or maintain a quality life at this time.  I have had to quit work to care for her.  I would appreciate any suggestions - I am desperate and exhausted.
Blank
Avatar_n_tn
My daughter has had chronic pain in her head, neck, knees and ankles for months.  Two weeks ago she had her VP shunt replaced.  Although I had been told by 7 previous neurologists that it wasn't a shunt problem, when the 8th doctor (who is wonderful)went into surgery he found it was completely blocked and replaced it.  

I have been told now that she has slit ventrical syndrome.  The new shunt seems to have improved the headaches, but the spinal, knee and ankle pain and her severe muscle spasms have not improved.  She continues to need a lot of narcodic pain medication and muscle relaxants.  

A spinal tap showed her spinal pressure to be 30. What is causing the spinal pressure to be so high and what can be done to help her?  She is a very sweet 16 year old and suffers so much.  We are constantly in the hospital or the emergency room because of pain.  She cannot go to school or maintain a quality life at this time.  I have had to quit work to care for her.  I would appreciate any suggestions - I am desperate and exhausted.
Blank
Avatar_n_tn
A related discussion, Should I get a VP shunt was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank